North Carolina, 2004

Hail in North Carolina, April 11, 2004

April 11, 2004 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 11, 1:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 1:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN APR 11 2004

.SHORT-TERM (TONIGHT THROUGH WEDNESDAY)...UPPER LEVEL CUTOFF LOW
EXPECTED TO DEVELOP AND SLOWLY MOVE EASTWARD...ARRIVING JUST WEST OF
CENTRAL NORTH CAROLINA ON TUESDAY. WHILE LARGE CONVECTIVE CLUSTER IN
THE NORTHERN GULF HAS FOR THE TIME BEING DELAYED MOISTURE
TRANSPORT...A BETTER ORGANIZED 850 MB LOW WILL INCREASE THE
TRANSPORT OF MOISTURE LATER TONIGHT AND MONDAY...INCREASING THE
AREA COVERAGE OF SHOWERS. MEANWHILE A LOW LEVEL BAROCLINIC BOUNDARY
IN EASTERN NORTH CAROLINA REMAINS IN PLACE PROVIDING A LOW LEVEL
FOCUS FOR CONVECTIVE STORMS. DAYTIME HEATING PROVIDES INSTABILITY
FOR AFTERNOON AND EVENING CONVECTIVE STORMS THIS EVENING AND AGAIN
MONDAY AFTERNOON AND MONDAY EVENING. A FEW STORMS WILL LIKELY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN FACT...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL EARLY THIS EVENING FOR
PORTIONS OF CENTRAL NORTH CAROLINA...BUT FOR AREAS SOUTH AND EAST
OF THE TRIANGLE.

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL ALSO EXIST ALONG AND
JUST EAST OF THE SURFACE BOUNDARY IN EASTERN NORTH CAROLINA AGAIN
MONDAY AFTERNOON. A PREFECT PROG INTERPRETATION OF THE ETA MODEL
SOLUTION SUGGESTS TUESDAY AS THE MOST LIKELY DAY FOR SEVERE STORMS
OVER A LARGER PORTION OF CENTRAL NORTH CAROLINA WHEN THE DYNAMICS
ALOFT AND THE ASSOCIATED COLD CORE DESTABILIZES THE ATMOSPHERE. AS
THE COLD CORE MOVES ACROSS TUESDAY NIGHT...LINGERING SHOWERS ARE
EXPECTED WEDNESDAY. DAYTIME TEMPERATURES WILL INCREASE A BIT BOTH
MONDAY AND TUESDAY BEFORE THE CUTOFF LOW LOWERS WEDNESDAYS
TEMPERATURES. RAINFALL CHANCES FOR MONDAY THROUGH TUESDAY WILL BE
LIKELY OR HIGHER BEFORE DROPPING BACK TO A HIGH CHANCE FOR
WEDNESDAY.

FOR THE ABOVE SOLUTIONS...THE ETA MODEL WAS FAVORED OVER THE
GFS...DUE TO THE GFSS CONTINUED FEEDBACK PROBLEMS. OTHER MODELS
ALSO SUPPORTED THE ETA. HOWEVER...TIMING IN THE ETAS MOVEMENT OF
SYSTEMS IS SUBJECT TO ERROR GIVING ONLY MODERATE CONFIDENCE TO THE
FORECAST DETAILS AT THIS TIME.

&&

WEDNESDAY NIGHT THROUGH SUNDAY... UPPER LOW CONTINUES TO LIFT NE
ACROSS THE MID ATLC WEDNESDAY NIGHT WITH A FEW ISOLD TSTMS AND
SHOWERS POSSIBLE. MUCH DRIER AIR WILL BE FILTERING DOWN INTO THE
AREA THURSDAY AND FRIDAY AS MSTR PULLS TO THE NE ALONG WITH UPPER
SYSTEM. HIGH PRES BUILDS OVER THE AREA FOR THE WEEKEND WITH
SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES.

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

KK/JO
Hazardous weather outlook, Apr 11, 5:09 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
609 AM EDT SUN APR 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111209-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
609 AM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST PORTION OF THE COUNTY WARNING AREA. THIS
INCLUDES MOST OF ANSON...RICHMOND...SCOTLAND...HOKE...CUMBERLAND...
SAMPSON ANS SOUTHERN WAYNE. THE THREAT WILL BE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAY TWO...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
NORTH CAROLINA MONDAY AND MONDAY NIGHT. THE THREAT WILL BE LARGE
HAIL... DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN MONDAY.

In the hours before

Special weather statement, Apr 11, 11:00 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1200 PM EDT SUN APR 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-112200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
1200 PM EDT SUN APR 11 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SOUTHERN PORTION OF CENTRAL NORTH CAROLINA...

THE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON IS MAINLY ACROSS
THE SANDHILLS AND SOUTHERN COASTAL PLAIN. AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING SOME STORMS COULD PRODUCE SEVERE HAIL OF
AROUND 1 INCH IN DIAMETER.

THIS PATTERN WILL REMAIN NEARLY STATIONARY OVER THE EASTERN AND
SOUTHERN PORTIONS OF NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS.
UPPER LEVEL DISTURBANCES MOVING OVER THE AREA WILL COMBINE WITH A
SURFACE BOUNDARY AND ABUNDANT MOISTURE TO ENHANCE SHOWERS AND
THUNDERSTORMS OVER THE REGION. CENTRAL AND EASTERN NORTH CAROLINA
WILL CONTINUE TO EXPERIENCE A THREAT OF SEVERE WEATHER EACH DAY
THROUGH TUESDAY.

THE SPOTTER NETWORK MAY NEED TO BE ACTIVATED THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ORROCK
Special weather statement, Apr 11, 2:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN APR 11 2004

.THREAT OF SEVERE WEATHER ON BOTH MONDAY AND TUESDAY..

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
300 PM EDT SUN APR 11 2004

...THERE IS A RISK OF SEVERE WEATHER BOTH MONDAY AND TUESDAY...

THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS BOTH MONDAY AND
TUESDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. ABUNDANT
MOISTURE WILL COMBINE WITH A VERY STRONG UPPER LEVEL DISTURBANCE
SLOWLY APPROACHING FROM THE WEST. LOCATIONS ALONG AND EAST OF U.S. 1
WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER MONDAY. ON TUESDAY ALL
OF CENTRAL NORTH CAROLINA INCLUDING THE NORTHWEST PIEDMONT WILL SEE
A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...STRONG
WINDS AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE BOTH LATE MONDAY
AND AGAIN ON TUESDAY.

DUE TO THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK OVER THE NEXT FEW
DAYS...EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD MONITOR THE FORECASTS AND STATEMENTS CLOSELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ORROCK
Special weather statement, Apr 11, 3:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT SUN APR 11 2004

NCZ042-077-078-085-086-088-089-112139-
CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-SAMPSON NC-SCOTLAND NC-
WAYNE NC-
INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...
RAEFORD AND SMITHFIELD
410 PM EDT SUN APR 11 2004

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE EASTERN
SANDHILLS TO THE CENTRAL AND SOUTHERN COASTAL PLAIN THROUGH 600 PM
THIS EVENING.  THE GREATEST CONCENTRATION OF STORMS AND HEAVY RAIN
WILL BE FROM NEAR LAURINBURG THROUGH FAYETTEVILLE AND CLINTON TO
NEAR GOLDSBORO.

LOCALIZED HEAVY RAINFALL CAN BE EXPECTED WITH RAINFALL RATES
EXCEEDING ONE INCH PER HOUR POSSIBLE.  ISOLATED HAIL AND STRONG
GUSTY WINDS ARE ALSO TO BE EXPECTED IN THE AREA THIS EVENING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

RFG
Local storm report, Apr 11, 3:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             LAURINBURG              34.77N 79.47W
04/10/2004  0.75 INCH        SCOTLAND           NC   LAW ENFORCEMENT

0750 PM     HAIL             4 WNW RAEFORD           35.00N 79.29W
04/10/2004  1.00 INCH        HOKE               NC   LAW ENFORCEMENT

&&

MLM

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hoke

When
April 11, 3:45 PM EST
Where
Hoke County, Raeford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -79.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5388529.